Nebraska, 2022

Hail in Nebraska, June 9, 2022

June 9, 2022 · NWS GLD · 1 event in 1 county or zone

During the evening hours, an isolated thunderstorm moved southeast across extreme Southwest Nebraska into Red Willow County. As the storm moved over the town of Indianola, it produced hail up to golf ball in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening hours, an isolated thunderstorm moved southeast across extreme Southwest Nebraska into Red Willow County. As the storm moved over the town of Indianola, it produced hail up to golf ball in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 9, 5:00 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 9, 5:00 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT Thu Jun 9 2022

.SHORT TERM...(This evening through Saturday)
Issued at 257 PM MDT Thu Jun 9 2022

Across the Tri State region this afternoon, skies are partly to
mostly sunny as the area lies along a stationary boundary currently
draped mainly along the Colorado border. Temperatures are ranging
widely from the mid 70s to mid 80s. Winds are southerly with gusts
up to 30-35 mph at times.

For the remainder of the afternoon into the evening hours, the main
wx focus will be on the potential for another round of severe wx. As
of now, only northeast Colorado is currently under a severe
thunderstorm watch through 02z Friday, but KS/NE counties will most
likely be added later this afternoon.

Convection is firing up along a trough in eastern Colorado, moving
slowly east-southeast. As these storms form and move east, they will
shift from dewpts in 50s into an airmass with upper 50s to mid 60s
for dewpts. That increased moisture will aid to fuel any ongoing
convection today/tonight. Instability expected to produce storms
capable of producing large hail(at least 2 inches), and damaging
gusts (70mph plus). Shear along the front could also produce a
tornado or two. PW values at least an inch along and east of the
Colorado border could also produce storms with heavy rainfall
potential and thus flash flooding, albeit localized.

Latest CAMs still showing a bit of timing difference, especially
into KS/NE, but by 00z Friday, storms should be in place. From 00z-
06z Friday, storms/precip expected to wane from west to east, along
for the region to dry out ahead of an upper ridge currently over the
central Rockies. This ridge shifts east into the Plains, cresting
over the upcoming weekend. Overall, dry weather is anticipated, but
a weak shortwave on Saturday evening in Colorado, could bring a low
chance for an isolated rw/trw. Have allowed for a 15-20 pop to be
mentioned at this time, but confidence is low.

For temps, highs in the mid to upper 80s on Friday will give way to
much hotter numbers with a range in the upper 90s to around 100F for
Saturday. Lows during this time will have 50s tonight give way to
mainly 60s for Friday and Saturday nights.

.LONG TERM...(Sunday through Thursday)
Issued at 235 PM MDT Thu Jun 9 2022

The latest GFS/ECMWF continue to show a broad upper ridge over the
central Plains on Sunday, shifting east of the area on Monday. This
will allow for zonal flow to transition to southwest flow aloft.
Tuesday into Wednesday, southwest flow aloft remains ahead of a
shortwave passage, followed by an amplified ridge building back over
the Plains for the latter portion of the week.

At the surface, lee-side troughing over the Front Range Sunday and
Tuesday afternoons/evenings will move east in tandem with weak 700
mb shortwaves moving through the upper ridge. Looking for a chance
for showers and thunderstorms to occur. Best chance on Sunday will
be north of the Interstate, and over the entire CWA Tuesday.

South-southwest flow over the area on Sunday and Monday, combined
with the west-southwest flow aloft and 850 mb temps reaching +30c
plus will bring in near record, above normal temperatures. The same
could happen later in the week as the second upper ridge builds back
over the Plains. Gusts 30-40 mph are possible on Monday.

Overall, other than the 2 previous precipitation chances, the
extended forecast is mainly dry.

For temps, above normal numbers are expected as highs on Sunday will
range from the mid 90s to around 100F. Even hotter on Monday with
most locales seeing the 100 degree mark or higher. Only the far
western portions of our northeast Colorado counties will see mid to
upper 90s. These temperatures will come close to or break records.
Please refer to the Climate section below for further information.
Going into Tuesday and Wednesday, mainly 80s with a few 90s, but by
next Thursday, all locales are back into the 90s.

Low temperatures in the extended will have mainly 60s and lower 70s
Sunday and Monday nights. Slightly cooler Tuesday night with a wide
range from the upper 40s to upper 50s, 50s by Wednesday night then
60s for Thursday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 500 PM MDT Thu Jun 9 2022

KGLD...VFR conditions are expected through the period. For
tonight, south winds around 15kts with some higher gusts are
expected from taf issuance through 02z then subsiding below 12kts
from 03z-06z, after 07z winds veer to the southwest then north at
speeds under 10kts. Thunderstorms are possible from taf issuance
through about 02z with gusty winds the primary hazard. On Friday,
winds steadily veer to the northeast then east through the day
with speeds up to 10kts. We'll be watching for the potential of
stratus clouds and sub VFR conditions in the 10z-13z timeframe.

KMCK...VFR conditions are expected through the period. For
tonight, southeast winds up to 15kts are expected through 02z,
subsiding below 12kts through 05z then light and variable.
Thunderstorms are possible from taf 02z-05z with gusty winds and
large hail the primary hazards. On Friday, winds steadily veer to
the northeast then east at speeds up to 10kts. We'll be watching
for the potential of stratus clouds and sub VFR conditions in the
13z-16z timeframe.

&&

.CLIMATE...
Issued at 235 PM MDT Thu Jun 9 2022

Here are the record high temperatures for Sunday, June 12th and
Monday June 13th. Best chance for potential records will be on
Monday. On Sunday, Burlington Colorado has the best chance. The
remaining information on the 12th provided as reference.

                       June 12               June 13

Goodland KS           103F/1952             101F/1952+

Burlington CO         100F/1952              99F/1924

Hill City KS          105F/1953             108F/1950

McCook NE             103F/1952             103F/1952

Yuma CO               108F/2013             102F/1956

Colby KS              108F/2013             103F/1952

Tribune KS            111F/2013             107F/1952

...A (+) denotes a record with multiple years...

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...99
CLIMATE...JN
Hazardous weather outlook, Jun 9, 8:10 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
810 PM MDT Thu Jun 9 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
810 PM MDT Thu Jun 9 2022 /910 PM CDT Thu Jun 9 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Strong to potentially severe thunderstorms will remain possible
through about midnight MDT (1 AM CDT) east of the Colorado Kansas
border. The primary hazards will be hail up to the size of ping pong
balls and wind gusts to 60 mph. A tornado threat remains as well.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Expect hot temperatures to return on Sunday and Monday. Expect
afternoon high temperatures mainly in the upper 90s to lower 100s.

Isolated thunderstorms will be possible Sunday night, and scattered
thunderstorms Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. We would appreciate reports of
severe weather via telephone and social media.

In the hours before

Special weather statement, Jun 9, 8:00 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
800 PM MDT Thu Jun 9 2022

KSZ013-027-028-100230-
Wallace KS-Logan KS-Sherman KS-
800 PM MDT Thu Jun 9 2022

...Strong thunderstorms will impact portions of eastern Wallace,
northwestern Logan and southern Sherman Counties through 830 PM
MDT/930 PM CDT/...

At 800 PM MDT/900 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles northeast of
Wallace to near Sharon Springs. Movement was southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of eastern Wallace,
northwestern Logan and southern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3906 10116 3870 10151 3889 10184 3917 10157
TIME...MOT...LOC 0200Z 298DEG 25KT 3906 10150 3887 10172

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MRC

The radar

The Goodland radar (KGLD), 146 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
June 9, 8:28 PM CST
Where
Red Willow County, 0.03 mi ENE of Indianola
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.230, -100.419

Hail was reported in Indianola ranging in size from quarter to golf ball.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039564.